Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 72, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2016, 8:21 PM CDT for Logan County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 8:21 PM CDT (01:21 UTC)
- Expired
- May 21, 2016, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Logan County, KS
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:58 PM CDT | HAIL 1.75 | 15 N Leoti, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.6
The text
As transmitted.
628
WUUS53 KGLD 220121
SVRGLD
KSC109-220200-
/O.NEW.KGLD.SV.W.0072.160522T0121Z-160522T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF WALLACE...OR 18 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTH
AT 10 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3886 10148 3888 10141 3878 10127 3870 10131
3870 10148
TIME...MOT...LOC 0121Z 344DEG 9KT 3876 10145
HAIL...2.75IN
WIND...60MPH
$$
0072 follow-up statements
607
WWUS53 KGLD 220132
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM CDT SAT MAY 21 2016
KSC109-220200-
/O.CON.KGLD.SV.W.0072.000000T0000Z-160522T0200Z/
LOGAN KS-
832 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...
AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
LEOTI...MOVING SOUTH AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...THREE INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3886 10148 3888 10141 3878 10127 3870 10131
3870 10148
TIME...MOT...LOC 0131Z 339DEG 25KT 3869 10136
HAIL...3.00IN
WIND...60MPH
$$
007259
WWUS53 KGLD 220147
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM CDT SAT MAY 21 2016
KSC109-220200-
/O.CON.KGLD.SV.W.0072.000000T0000Z-160522T0200Z/
LOGAN KS-
847 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...
AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
LEOTI...MOVING SOUTHEAST AT 15 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3879 10141 3888 10141 3878 10127 3870 10131
3870 10144
TIME...MOT...LOC 0147Z 320DEG 11KT 3870 10138
HAIL...2.00IN
WIND...60MPH
$$
007What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:52 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 21, 6:52 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 552 PM MDT SAT MAY 21 2016 .SHORT TERM...(This evening through Sunday) Issued at 1222 PM MDT Sat May 21 2016 Latest upper air and satellite data place a closed upper level low over the Pacific Northwest. Increased upper level moisture is seen rotating around the base of the closed low. Over the Desert Southwest a band of dry air/subsidence was also rotating around the closed low. This narrow corridor may not move over the Tri- State area until later this evening. To the east an expanse of low clouds and drizzle continued over the northeast half of the Tri- State area under a short wave ridge. At the surface a couple low pressures were located over Eastern Colorado, one over Denver and the other developing over Southeast Colorado. A dry line extended from near Denver, arcing southeast to the KS/CO border, then curving back southwest into New Mexico. East of the dry line a warm front was slowly moving northeast across the Tri-State area, as evident by the eroding stratus. For the rest of the afternoon expect thunderstorms to begin developing in the 2-3 PM MT time frame along the dry line. As the afternoon progresses expect the coverage to increase between the dry line and the warm front, where the instability axis will be located over the southern part of the area. Low-level and deep layer shear also increase through the afternoon, causing storm intensity to also increase. Storm movement will be to the northeast at 35 MPH, which is perpendicular to the instability axis. This will serve to limit the duration/extent of the severe storms. Expect storm coverage to peak around 5 PM MDT before storms move east of the area. Meanwhile overcast skies and drizzle are expected to continue north of the warm front. Main uncertainty today will be how far north will the warm front move during the afternoon. The further north the front moves, the more of the area will be impacted by severe weather. Regarding hazards for today, large hail up to baseball size will be possible with the strongest storms, as well as damaging winds and tornadoes. The best window of opportunity for tornadic development will be from roughly 5 PM to 7 PM MDT, although development may begin an hour earlier. This evening severe storm activity should move east of the area around 9 PM MDT. During the early evening storms may become elevated before moving east of the area. Have the highest chances for measurable precipitation east of highway 83 where the low levels will be saturated the deepest and the isentropic lift will be strongest. Overnight fog will develop, mainly along and east of Highway 25. The lowest visibilities will be around sunrise. Winds will turn more to the southeast as a pre-frontal trough moves through. Sunday morning fog and drizzle will continue over the east half of the area. Mid to late morning the fog will lift and the stratus will begin to erode as the warm front moves through. The drizzle should end by late morning. Sunday afternoon mixed layer CAPE increases east of a dry line between of Highway 25 and Highway 83. Meanwhile an upper level short wave trough moves over the dry line by mid afternoon, which should cause storms to begin firing along the dry line. Storm motion will again be to the northeast at 35 MPH. Deep layer shear will not be as strong as today, but am still expecting severe storms to develop. Storm coverage will expand along and east of the dry line during the latter half of the afternoon. Regarding hazards for Sunday afternoon, large hail up to ping-pong ball size is possible, along with damaging winds. Tornadoes will also be possible during the last couple hours of the afternoon as 0- 1km shear increases to 25 kts with the strengthening low level jet. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat May 21 2016 Thunderstorms will linger through Sunday evening then begin to diminish after midnight as the shortwave trough lifts north. However...surface cold front will move through overnight so cannot rule out an isolated shower/thunderstorm through the night. Southwesterly flow aloft Monday through Wednesday will result in occasional chances for showers and thunderstorms as a series of shortwave troughs move through. Currently the area is outlooked for severe weather by SPC only for Day 4 (Tuesday). The instability axis will be along and north of a Hill City to Yuma line with little to no instability south of that area. However the set up will be similar on Wednesday with the instability axis a bit further south perhaps. Thursday stands out as the day with the best upper forcing since the main upper low will be ejecting across the central Rockies and adjacent plains. Instability for severe weather may be limited by cloudiness due to low level easterly flow in place north of the surface front which will be over southwest Kansas. However given the strong forcing, weak to moderate instability and strong deep layer shear another round of severe weather cannot be ruled out on Thursday. The upper low, and accompanying chances of precipitation, will linger at least through Friday, then the models diverge next weekend with how fast to lift it out. All in all, a rather wet pattern can be expected for the long term period with temperatures near to slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 538 PM MDT Sat May 21 2016 For Kgld...an isolated thunderstorm will be possible near the site through 03z and put in vcts through that time. Until late evening southeast winds will be sustained 25 to 30 knot with gusts near 40 knots. From 05z to 13z ifr will drop into the lifr/vlifr categories. winds will remain sustained in the 19 to 25 knot range with gusts 27 to 33 knots. At 13z vfr conditions are expected. by 16z sustained winds will increase to near 25 knots with gusts between 30 and 35 knots. For Kmck...mvfr conditions will drop quickly to ifr. At 06z lifr conditions will begin and continue until 19z. Through this entire period southeast to south sustained winds will stay in the 15 to 21 knot range with gusts 7 to 8 knots higher. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...BULLER
Hazardous weather outlook, May 21, 9:54 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 854 AM MDT SAT MAY 21 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221500- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 854 AM MDT SAT MAY 21 2016 /954 AM CDT SAT MAY 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES THIS MORNING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WEST OF A BREWSTER TO GOVE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS, HOWEVER A TORNADO CANNOT BE RULED OUT LATE THIS AFTERNOON INTO EARLY EVENING. ANTICIPATE THE SEVERE WEATHER TO LAST UNTIL AROUND 9 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING EAST OF KANSAS HIGHWAY 25. LARGE HAIL...DAMAGING WIND AND AN ISOLATED TORNADO ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANY WEATHER REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED. JTL
In the hours before
Local storm report, May 21, 7:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 11 NNW LEOTI 38.63N 101.43W
05/21/2016 E2.50 INCH WICHITA KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, May 21, 7:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 N LEOTI 38.63N 101.36W
05/21/2016 E2.00 INCH WICHITA KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, May 21, 7:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 8 NNW LEOTI 38.59N 101.41W
05/21/2016 WICHITA KS TRAINED SPOTTER
BRIEF TORNADO
&&
TLYNCHLocal storm report, May 21, 7:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FUNNEL CLOUD 11 ESE WALLACE 38.83N 101.42W
05/21/2016 LOGAN KS EMERGENCY MNGR
&&
TLYNCHLocal storm report, May 21, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 14 N LEOTI 38.68N 101.38W
05/21/2016 WICHITA KS LAW ENFORCEMENT
&&
TLYNCHLocal storm report, May 21, 8:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 13 SW RUSSELL SPRINGS 38.80N 101.37W
05/21/2016 E1.00 INCH LOGAN KS EMERGENCY MNGR
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:10 PM CDT | Tornado Warning | GLD | Wichita | 35 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 50 min |
| May 21, 7:31 PM CDT | Flash Flood Warning | GLD | Logan, Wichita | 3 hr |
| May 21, 7:39 PM CDT | Tornado Warning | GLD | Logan, Wallace | 22 min |
| May 21, 7:44 PM CDT | Tornado Warning | GLD | Wichita | 31 min |
| May 21, 8:15 PM CDT | Tornado Warning | GLD | Logan, Wichita | 30 min |
| May 21, 8:43 PM CDT | Tornado Warning | GLD | Logan, Wichita | 39 min |
| May 21, 8:44 PM CDT | Special Weather Statement | GLD | Logan | 31 min |
| May 21, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 33 min |
| May 21, 9:05 PM CDT | Tornado Warning | GLD | Wichita | 16 min |
| May 21, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 40 min |
| May 21, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 34 min |
| May 21, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 45 min |
| May 21, 10:32 PM CDT | Flash Flood Warning | GLD | Logan, Wichita | 6 hr |
| May 21, 10:46 PM CDT | Special Weather Statement | GLD | Thomas | 29 min |
| May 21, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 26 min |
| May 22, 6:47 PM CDT | Special Weather Statement | GLD | Logan | 28 min |
| May 22, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.